5. Depression, irritability, and mood swings are frequent complaints of women discussing their reactions online, but the drug label does not provide statistics on frequency in actual use (post-trials) other than noting these may occur.
6. “Bleeding irregularities” are described on the drug label and include “irregular or unpredictable bleeding or spotting, prolonged spotting or bleeding, and heavy bleeding.” By the twelfth month of use, 55 percent of women had stopped menstruating entirely.
7. Excessive weight gain (as well as fluid retention and bloating) are factors women often cited for discontinuing DMPA use. In clinical trials, almost one in four women gained over 10 pounds in 24 months.
8. Digestive system effects – changes in appetite, gastrointestinal disturbances, jaundice, excessive thirst
9. Hematologiceffects – anemia and blood dyscrasia ("a pathological condition in which any of the constituents of blood are abnormal in structure, function, or quality, such as in leukemia or hemophilia")
10. Nervous system effects – paralysis, facial palsy, paresthesia, drowsiness
11. Skin and appendages – hirsutism, excessive sweating and body odor, dry skin, scleroderma
12.Doubled risk of acquiring HIV/AIDS and other STDs – A 2005 study funded by the U.S. Centers for Disease Control and Prevention sums up the evidence this way:
A well-designed ten-year prospective study of prostitutes in Mombasa, Kenya, funded by the National Institutes of Health and Family Health International, concluded in 2004 that, “independent of sexual behavior and STD exposure,” women using either injectable or oral contraceptives almost doubled their risk of acquiring HIV-1. “Given the widespread use of hormonal contraception in areas of high HIV-1 prevalence,” the authors note, “our findings are concerning.”
If we are rightly concerned about the human rights and health of convicted sex offenders, should we not also be concerned about the health and human rights of tens of millions of women now being targeted for sterilization by Gates, Pfizer and CIFF? If anyone can suggest how to stop this juggernaut, please leave your comments.
Susan E. Wills is senior writer for Aleteia’s English language edition.